Can some antibiotics increase the risk of seizures in dogs and should a dog prone to seizures take an antibiotic with this side effect?

Original Question: I have a small dog who is 5 years old with an ear infection that the vet said is resistant to most antibiotics. He has had mild seizures and the antibiotic he gave him is Baytril that I read could increase seizures, is that a risk? - June

Can some antibiotics increase the risk of seizures in dogs and should a dog prone to seizures take an antibiotic with this side effect? Oct 10, 2017

Hi June,

A resistant infection can certainly lead to larger or prolonged problems so treatment is likely necessary. While seizures are listed as a rare side effect, they are not impossible. This should be discussed with your veterinarian to weigh the pros and cons of treatment. If seizures are infrequent or mild, then treatment would likely be of greater benefit than risk.

All the best,

Dr. Ryan Llera

Disclaimer: healthcareforpets.com and its team of veterinarians and clinicians do not endorse any products, services, or recommended advice. All advice presented by our veterinarians, clinicians, tools, resources, etc is not meant to replace a regular physical exam and consultation with your primary veterinarian or other clinicians. We always encourage you to seek medical advice from your regular veterinarian.

Related Q&A

  • Do you recommend a stool test for my dog who is on a raw food diet?
  • Answered by: Dennis Chmiel, DVM, MBA
  • Nov 25, 2020
  • Do small or large breed dogs have more problems with their teeth?
  • Answered by: Jeanne Perrone, MS, CVT, VTS (Dentistry)
  • Sep 5, 2020
  • How do dogs contract leptospirosis and how can it be prevented?
  • Answered by: Dr. Alex Avery, BVSc
  • Jun 21, 2019
  • What is the best diet to feed a dog?
  • Answered by: Dr. Alex Avery, BVSc
  • Jun 21, 2019